High Wind, North Rocky Mountain Front
- When
- December 11, 2:30 PM MST to 5:30 PM MST
- Where
- North Rocky Mountain Front forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Trained Spotter
A gust to 70 mph was reported at Babb.
Deep surface low pressure across southern Canada contributed to high winds along the Rocky Mountain Front. Wind gusts in excess of 60 mph were reported.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
Deep surface low pressure across southern Canada contributed to high winds along the Rocky Mountain Front. Wind gusts in excess of 60 mph were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Dec 11, 10:35 AM MST, 3 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1035 AM MST TUE DEC 11 2007 UPDATED AVIATION SECTION ONLY .UPDATE...EARLY LOOK AT THE MORNING MODEL RUNS HAS CONVINCED ME TO UPGRADE THE HIGH WIND WATCH ALONG THE ROCKY MOUNTAIN FRONT TO A WARNING. THIS CHANGE IS THE MAIN FOCUS OF THE UPDATE. HOWEVER...I HAVE ALSO MADE SOME MINOR TWEAKS TO TEMPERATURES ESPECIALLY AT CUT BANK AND OTHER LOCATIONS ALONG THE HI-LINE WHERE HIGH TEMPERATURES FOR TODAY HAVE BEEN LOWERED 3 TO 5 DEGREES. HAVE ALSO FINE TUNED LOCATIONS OF PATCHY FOG...WHICH APPEARS TO BE CONFINED TO THE VALLEYS OF SOUTHWEST MONTANA AND EASTERN PORTIONS OF THE HI-LINE. MPJ && .AVIATION... AN UPPER LEVEL RIDGE OVER THE WESTERN U.S. WILL SHIFT EASTWARD THROUGH THE NEXT 24 HOURS AS A SHORTWAVE TROUGH MOVES IN FROM THE NORTHWEST. CLOUD COVER WILL INCREASE FROM WEST TO EAST OVER THE AREA...ESPECIALLY AFTER 00Z. SNOW SHOWERS WILL DEVELOP OVER THE MOUNTAINS AFTER 12Z. A TIGHTENING SURFACE PRESSURE GRADIENT WILL CAUSE WINDS TO INCREASE OVER THE REGION THIS AFTERNOON AND WILL BE STRONG THROUGH THE NIGHT. VFR CONDITIONS WILL PREVAIL. THOMSON && .PREV DISCUSSION... (ISSUED 445 AM MST TUE DEC 11 2007) DISCUSSION... TODAY THROUGH THURSDAY...CLEAR SKIES THIS MORNING WITH LIGHT WINDS AND FRESH SNOW COVER HAS ALLOWED PATCHY FOG TO FORM IN LOW LYING AREAS. THIS FOG WILL DISSIPATE BY THE AFTERNOON WITH THE DAYTIME HEATING. OTHERWISE FOR TODAY...A POSITIVELY TILTED UPPER LEVEL RIDGE WILL MOVE INTO NORTH CENTRAL AND SOUTHWEST MONTANA TODAY. THIS WILL KEEP THE AREA DRY. A SURFACE TROUGH TO THE LEE OF THE ROCKIES WILL ALSO DEEPEN THROUGHOUT THE DAY FOR INCREASING WESTERLY WINDS ALONG THE EAST SLOPES OF THE ROCKIES...WHICH WILL WARM TEMPERATURES THERE CLOSE TO SEASONAL AVERAGES. A SHORTWAVE TROUGH WILL THEN MOVE WEST THROUGH THE AREA TONIGHT AND WEDNESDAY...FURTHER STRENGTHENING THE WESTERLY DOWNSLOPE WINDS. WITH THE PASSAGE OF THE SHORTWAVE...700 MB WINDS WILL INCREASE TO 55 TO 65 KT ALONG THE ROCKY MOUNTAIN FRONT...CAUSING VERY STRONG WINDS THERE LATER THIS EVENING THROUGH WEDNESDAY MORNING. WILL THEREFORE GO WITH A HIGH WIND WATCH THERE FOR THIS PERIOD. THE SYSTEM WILL BRING A GOOD CHANCE OF SNOW TO THE MOUNTAINS...BUT THE PLAINS OF NORTH CENTRAL MONTANA SHOULD REMAIN DRY. HOWEVER...SNOW AMOUNTS WILL BE LIGHT IN THE MOUNTAINS...SO WILL MENTION AREAS OF BLOWING SNOW IN THE HIGH WIND WATCH BUT NOT ISSUE A WINTER STORM WARNING. WINDS WILL ALSO INCREASE ACROSS THE MOUNTAINS OF CENTRAL MONTANA...AND WILL MENTION BLOWING SNOW THERE AS WELL. COLD AIR ADVECTION WITH THE SHORTWAVE WILL ALSO COOL TEMPERATURES A FEW DEGREES FROM TODAY. A COOL AND CONTINUED MOIST NORTHWEST FLOW WILL THEN DEVELOP IN THE WAKE OF THIS SHORTWAVE...FOR A CONTINUED CHANCE OF SNOW OVER THE MOUNTAINS. TEMPERATURES WILL CONTINUE TO BE BELOW SEASONAL AVERAGES AND WINDS WILL BE LIGHTER. COULSTON THURSDAY NIGHT THROUGH SUNDAY NIGHT...AN UPPER LEVEL HIGH PRESSURE RIDGE WILL DOMINATE THE WEATHER UNTIL THE WEEKEND WHEN A LOW PRESSURE SHORTWAVE CROSSES THE ROCKIES. A LOW PRESSURE TROF WILL BE OVER EASTERN MONTANA THURSDAY NIGHT AND CONTINUE TO MOVE EAST AS A HIGH PRESSURE RIDGE BUILDS OVER WEST COAST. THIS RIDGE MOVES EAST AND A SHORTWAVE MOVES OVER THE WEST COAST FRIDAY NIGHT. AS THIS SHORTWAVE MOVES EAST ACROSS THE PACIFIC NORTHWEST...AN ASSOCIATED SURFACE LOW PRESSURE SYSTEM WILL MOVES EAST THROUGH WESTERN CANADA AND DEVELOP A TIGHT SURFACE GRADIENT ACROSS THE LEE OF THE ROCKIES BY SATURDAY MORNING. MOISTURE INCREASES ACROSS THE ZONES AS THE SHORTWAVE APPROACHES BUT IT WILL BE A FAST MOVING FEATURE AND SNOW TOTALS SHOULD REMAIN LOW WITH THE EXCEPTION OF THE ROCKIES. HOWEVER...THE ECMWF SPLITS THIS SHORTWAVE AND BRINGS STRONGER DYNAMICS ACROSS THE ROCKIES THAN THE GFS...AND WILL BOOST POPS AND SNOW AMOUNTS DURING THIS PERIOD. HIGH PRESSURE BUILDS OVER THE WESTERN US AGAIN BY SATURDAY NIGHT...THE AIRMASS DRIES...SURFACE WINDS BECOME LIGHT BY SUNDAY MORNING. CONSIDERABLE MOISTURE REMAINS WEST OF THE DIVIDE AND SNOW SHOWERS WILL CONTINUE MAINLY OVER THE WESTERN MOUNTAINS. ZELZER MONDAY THROUGH TUESDAY...MODELS CONTINUE TO BE IN FAIR AGREEMENT DURING THIS PERIOD...WITH ONLY MINOR DIFFERENCES IN TIMING. THIS IS A PROGRESSIVE PATTERN WITH SYSTEMS MOVING QUICKLY ACROSS THE AREA. A WEAK UPPER LEVEL RIDGE MOVES ACROSS THE REGION EARLY MONDAY FOLLOWED BY A SHORTWAVE TROUGH THAT WILL BE EAST OF THE FORECAST AREA TUESDAY. PARTLY TO MOSTLY CLOUDY SKIES ARE EXPECTED. GUSTY DOWNSLOPE WINDS WILL KEEP THE PLAINS AND LARGER VALLEYS MOSTLY DRY...HOWEVER THERE IS ENOUGH MOISTURE EXPECTED IN A WESTERLY FLOW ALOFT FOR A SLIGHT CHANCE OF SNOW ELSEWHERE...WITH SNOW A LITTLE MORE WIDESPREAD OVER THE HIGHER MOUNTAINS. THESE WINDS WILL HELP WARM TEMPERATURES A LITTLE ABOVE SEASONAL AVERAGES...ESPECIALLY OVER THE PLAINS. EK && .PRELIMINARY POINT TEMPS/POPS... GTF 33 22 35 17 / 0 0 10 10 CTB 34 21 35 14 / 0 10 10 10 HLN 28 15 30 16 / 0 0 20 20 BZN 26 9 29 13 / 0 0 20 30 WEY 22 1 21 5 / 0 0 20 40 DLN 23 8 27 11 / 0 0 20 30 HVR 27 17 33 13 / 0 0 10 20 LWT 33 17 35 15 / 0 0 10 10 && .TFX WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING FROM 11 PM THIS EVENING TO 3 PM MST WEDNESDAY FOR MTZ009-048. && SHORT TERM...MPJ/COULSTON LONG TERM...ZELZER/EK AVIATION...THOMSON WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 608 AM MST TUE DEC 11 2007 MTZ009-048-121300- NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT- 608 AM MST TUE DEC 11 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT A PACIFIC WEATHER SYSTEM WILL BRING STRONG WINDS TO THE ROCKY MOUNTAIN FRONT LATE TONIGHT THROUGH WEDNESDAY MORNING. THEREFORE...A HIGH WIND WATCH IS IN EFFECT. LIGHT SNOW WILL ALSO DEVELOP OVER THE MOUNTAINS AFTER MIDNIGHT AND CONTINUE INTO WEDNESDAY...FOR AREAS OF BLOWING AND DRIFTING SNOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE HIGH WIND WATCH WILL REMAIN IN EFFECT THROUGH WEDNESDAY MORNING FOR THE ROCKY MOUNTAIN FRONT. WINDS AND SNOW WILL DECREASE WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT. ANOTHER STORM SYSTEM IS EXPECTED TO AFFECT THE REGION FRIDAY THROUGH SATURDAY. THE BEST CHANCE FOR ACCUMULATING SNOWFALL WILL AGAIN BE IN THE MOUNTAINS. STRONG WINDS ARE ALSO POSSIBLE OVER THE ROCKY MOUNTAIN FRONT AND ADJACENT PLAINS. THIS SYSTEM WILL BE MONITORED FOR A POSSIBLE HIGHLIGHT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ010>014-044>047-049>054-121300- EASTERN GLACIER-HILL-CASCADE-CHOUTEAU- CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY- EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER- 608 AM MST TUE DEC 11 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT A PACIFIC WEATHER SYSTEM WILL BRING INCREASING WESTERLY WINDS TO NORTH CENTRAL MONTANA...AND PORTIONS OF SOUTHWEST MONTANA...TONIGHT THROUGH WEDNESDAY. DUE TO THE RECENT SNOWFALL...THESE WINDS MAY PRODUCE AREAS OF BLOWING AND DRIFTING SNOW...REDUCING VISIBILITIES AT TIMES. THIS WILL BE ESPECIALLY TRUE IN THE MOUNTAINS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WINDS WILL DECREASE ACROSS THE AREA WEDNESDAY NIGHT. ANOTHER STORM SYSTEM IS EXPECTED TO AFFECT THE REGION FRIDAY THROUGH SATURDAY. THE BEST CHANCE FOR ACCUMULATING SNOWFALL WILL AGAIN BE IN THE MOUNTAINS. STRONG WINDS ARE ALSO POSSIBLE OVER THE ROCKY MOUNTAIN FRONT AND ADJACENT PLAINS. THIS SYSTEM WILL BE MONITORED FOR A POSSIBLE HIGHLIGHT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ008-015-055-121300- BEAVERHEAD-MADISON-GALLATIN- 608 AM MST TUE DEC 11 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
3 high wind. Local standard time, as filed.
A gust to 70 mph was reported at Babb.
A gust to 62 mph was reported at the Cut Bank ASOS site.
Sustained winds of 40 mph were reported at the Choteau Airport for several hours.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, December 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 66811, 66812, 66813.